Can taking opiate type pain meds cause heart palpatations?

after taking pain medications from an auto accident I am trying to stop taking them and my chest feels like i am having heart palpatations.
arobertson
Asked Dec 09, 2009
If you need help to get off of pain meds talk to a dr. about suboxone. I couldn't quit w/o medical help.
Rachel Jan 31, 2010
Rachel, please post answers as answers, not as comments.
Hell yes, don't do it!! Opiates effect the heart rate and you may cause your self a bad reaction...Stroke/heart attack. Not to exclude drowsiness and slowed breathing ect.
Wisdom360
Answered Dec 09, 2009
ive checked this before...aside from an overdose (which would be obvious) there is no documented evidence that opiates, even with long-term use, negatively affect the heart. the only evidence i can find between opiates and heart damage pertains to injecting drugs....leading to collapsed veins or a heart infection. it sounds to me like you are taking your meds as prescribed....although maybe a little more than needed. anyways, while you are on opiates the heart rate typically slows down a bit. in fact, opiates also slow digestive motility, saliva production....basically, it slightly slows down bodily function...especially in higher dosages. i have always found that stopping has some strange feelings like you have described. whenever i take breaks from my script my chest feels a little tight and my heart just feels kind of tired and a bit weak. however, after a few days of sobriety it seems to power back up. i think this is mostly a natural reaction to your body being slowed down for a long period of time. it is difficult to gauge because taking a lot of painkillers usually makes you less active also, which could obviously negatively affect your heart. considering your worry regarding cessation...just make sure you ween of the medication slowly. opiates are blood thinners so easing off them would be healthier for your heart, but doctors never seem to bring this up. i think the strange sensations are primarily due to withdrawal. it takes a few times to realize what the withdrawal feels like, but it is very real and in mild forms is often confused with a possible medical problem. ween off the medication somewhat slowly and then see how you feel a few days after you have stopped. i think exercise would help your condition whether you are on or off opiates.
esxski
Answered Jan 12, 2010

TIP: If it's not your answer to this question, please click "Leave a Comment" button under the question to communicate with the question owner.

Categories